Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 142, NWS North Platte, NE

June 7, 2022Cherry County, Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 7, 2022, 3:14 PM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 91 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2022, 3:14 PM MDT (21:14 UTC)
Expired
Jun 7, 2022, 4:45 PM MDT
In force
91 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cherry County, NE, Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:46 PM MDTHAIL 15 Nw Mullen, NEQUARTER SIZE HAIL.
Jun 7, 3:46 PM MDTHAIL 1.755 W Mullen, NEPING PONG TO GOLF BALL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 12:57 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS53 KLBF 072114
SVRLBF
NEC031-091-171-072245-
/O.NEW.KLBF.SV.W.0142.220607T2114Z-220607T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
414 PM CDT Tue Jun 7 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...
  Hooker County in west central Nebraska...
  Western Thomas County in north central Nebraska...

* Until 545 PM CDT/445 PM MDT/.

* At 413 PM CDT/313 PM MDT/, a severe thunderstorm was located 12
  miles north of Whitman, or 27 miles northwest of Mullen, moving
  east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Mullen, Thedford, Seneca, Speckel Meir Lake, Norway, Highway 97 
  crossing the Dismal River, Hire, Giant Hill, Sevenmile Hill, 
  Hecla, Kelso, Weir and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 165 and 213.
 Highway 97 between mile markers 45 and 84.
 Highway 83 between mile markers 145 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4213 10039 4174 10071 4175 10099 4204 10143
      4209 10143 4209 10151 4219 10166 4237 10140
TIME...MOT...LOC 2113Z 292DEG 30KT 4223 10151 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
2 follow-up statements
531 
WWUS53 KLBF 072153
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
453 PM CDT Tue Jun 7 2022

NEC031-072203-
/O.CAN.KLBF.SV.W.0142.000000T0000Z-220607T2245Z/
Cherry NE-
453 PM CDT Tue Jun 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT/700 PM
MDT/ for north central and west central Nebraska.

LAT...LON 4209 10043 4208 10043 4174 10071 4175 10099
      4204 10143 4209 10143
TIME...MOT...LOC 2153Z 295DEG 35KT 4202 10105 

$$

NEC091-171-072245-
/O.CON.KLBF.SV.W.0142.000000T0000Z-220607T2245Z/
Hooker NE-Thomas NE-
453 PM CDT Tue Jun 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT/445 PM MDT/ FOR HOOKER AND WESTERN THOMAS COUNTIES...

At 453 PM CDT/353 PM MDT/, a severe thunderstorm was located over
Mullen, moving southeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Mullen, Thedford, Seneca, Norway, Highway 97 crossing the Dismal
River, Hecla, Kelso, Weir and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 165 and 213.
 Highway 97 between mile markers 45 and 70.
 Highway 83 between mile markers 145 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4209 10043 4208 10043 4174 10071 4175 10099
      4204 10143 4209 10143
TIME...MOT...LOC 2153Z 295DEG 35KT 4202 10105 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC
481 
WWUS53 KLBF 072218
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
518 PM CDT Tue Jun 7 2022

NEC091-072227-
/O.CAN.KLBF.SV.W.0142.000000T0000Z-220607T2245Z/
Hooker NE-
518 PM CDT Tue Jun 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR HOOKER COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and west central Nebraska.

LAT...LON 4208 10043 4174 10071 4174 10084 4209 10085
      4209 10043
TIME...MOT...LOC 2217Z 292DEG 30KT 4194 10079 

$$

NEC171-072245-
/O.CON.KLBF.SV.W.0142.000000T0000Z-220607T2245Z/
Thomas NE-
518 PM CDT Tue Jun 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN THOMAS COUNTY...

At 517 PM CDT, a severe thunderstorm was located 7 miles south of
Seneca, or 11 miles west of Thedford, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Public.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thedford, Seneca and Norway. 

This includes the following highways...
 Highway 2 between mile markers 195 and 213.
 Highway 83 between mile markers 145 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4208 10043 4174 10071 4174 10084 4209 10085
      4209 10043
TIME...MOT...LOC 2217Z 292DEG 30KT 4194 10079 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 11:18 AM MDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 7, 11:18 AM MDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1218 PM CDT Tue Jun 7 2022

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1217 PM CDT Tue Jun 7 2022

A complex convective environment has evolved across central and western
Nebraska this morning with multiple boundaries across the region and
clouds across southwest Nebraska inhibiting surface destabilization and
likely creating a differential heating boundary. The primary synoptic
frontal boundary is draped generally along the Nebraska/Kansas border
with a lee trof well off to our west. Expect Short wave energy evident
in water vapor imagery will spill down from the northern Rockies and
initiate convection along the lee trof upstream as is happening
currently across northeast Wyoming. This activity will grow upscale and
work its way through the panhandle and start entering the western
portion of our area late this afternoon. 0-3km bulk shear vectors
around 30kt largely orthogonal to the lee trof and long curved
hodographs shown in Bufkit will support discrete supercells with steep
lapse rates and ample CAPE supporting a severe wind/hail threat. Best
potential for landspouts with convective initiation looks to lie just
off to our northwest but will monitor closely. As the initial discrete
cells move in from the west, the convective environment will offer
greater amounts of instability and shear to the south closer to the
synoptic boundary. Expect all severe threats to include big hail,
damaging winds, and perhaps a tornado will be in play as the convective
threat transitions to locations south of highway 92 by early this
evening with discrete cells merging into clusters and eventually moving
off to our southeast as an MCS.

Once the Convection slides off to our southeast this evening, expect
generally dry conditions for the overnight though a lingering shower or
two may be possible early. Wednesday looks quiet and dry with high
pressure moving across the High Plains, followed by a chance of
showers/possibly some thunder Wednesday night as the high pushes off to
our east and return flow brings a warm front up into the region.

.LONG TERM...(Thursday through Tuesday)
Issued at 1217 PM CDT Tue Jun 7 2022

The warm front will linger over the region on Thursday and serve as a
focus for convection as a good amount of short wave energy undercuts
the temporarily flattening ridge over the Rockies. Expect instability
will surge during the afternoon and soundings on Bufkit show
considerable CAPE in the hail growth zone along with steep lapse rates
in the boundary layer, so a severe hail/wind threat will be present
into Thursday night.

Thereafter, ensemble guidance continues to amplify the upper ridge over
the western US with well above normal temperatures through the weekend.
However short wave energy undercutting the ridge combined with the lee
trof east of the Rockies will prevent a dry forecast with at least a
chance for some showers and thunderstorms through Monday. A deep trof
will then move into the PacNW early next week with cooler temperatures
closer to normal making their way in from the northwest on
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Jun 7 2022

Showers and thunderstorms are expected to develop by mid to late
afternoon and continue into the evening hours. Some thunderstorms
may be severe with very large hail and damaging winds as the primary
threats. Visibility reductions are likely in heavy rainfall from
these storms. Improving conditions are expected after Midnight CDT
lasting through Wednesday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Kulik
Hazardous weather outlook, Jun 7, 1:55 PM MDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
255 PM CDT Tue Jun 7 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-082000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
255 PM CDT Tue Jun 7 2022 /155 PM MDT Tue Jun 7 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are likely through this evening.
Thunderstorms will move into southwest and central Nebraska
through the evening. The main hazards will be damaging winds,
large hail, and locally heavy rainfall. In addition, there is a
risk for isolated tornadoes across portions of central and
southwest Nebraska where an enhanced risk for severe thunderstorms
will exist.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Severe thunderstorms will again be possible on Thursday afternoon
and evening, mainly across western and southwest Nebraska. Main
threats will be large hail and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening,
particularly across central and southwest Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 7, 1:21 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
121 PM MDT Tue Jun 7 2022

NEZ004-071945-
Sheridan NE-
121 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of west central
Sheridan County through 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Wild Horse Butte, or 17 miles south of Hay
Springs, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smith Lake State Wildlife Management Area and Highway 250 crossing
the Niobrara River.

This includes Highway 250 between mile markers 19 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4261 10228 4228 10228 4234 10275 4244 10275
      4244 10277 4253 10278
TIME...MOT...LOC 1921Z 271DEG 17KT 4243 10269

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Jun 7, 1:44 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
144 PM MDT Tue Jun 7 2022

NEZ004-094-072015-
Sheridan NE-Western Cherry NE-
144 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of west central Cherry
and east central Sheridan Counties through 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Rushville, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smith Lake State Wildlife Management Area, Big Hill, Billys Lake,
Morgan Lake, Wolf Hill and Argo Hill.

This includes Highway 250 between mile markers 19 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4233 10257 4252 10254 4261 10193 4222 10201
TIME...MOT...LOC 1944Z 273DEG 29KT 4243 10241

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sporer
Special weather statement, Jun 7, 2:14 PM MDT, 1 hour before
Special Weather Statement
National Weather Service North Platte NE
214 PM MDT Tue Jun 7 2022

NEZ004-094-072045-
Sheridan NE-Western Cherry NE-
214 PM MDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of southwestern Cherry
and east central Sheridan Counties through 245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Ellsworth, or 29 miles southeast of Rushville, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Hill, Dipping Vat Meadow, Billys Lake, Morgan Lake, Intersection
of Highway 61 and Survey Valley Road, Argo Hill, Mother Lake and
Highway 61 crossing the Snake River.

This includes Highway 61 between mile markers 172 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4229 10225 4254 10220 4258 10160 4211 10175
TIME...MOT...LOC 2013Z 280DEG 28KT 4237 10213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Sporer
Local storm report, Jun 7, 2:41 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             20 N ASHBY              42.32N 101.93W
06/07/2022  E1.00 INCH       CHERRY             NE   PUBLIC

            QUARTER SIZE HAIL REPORTED BY THE PUBLIC.

&&

SHAWN.JACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:47 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas88 min
Jun 6, 7:40 PM MDTSpecial Weather StatementLBFThomas50 min
Jun 6, 8:12 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCuster, Lincoln, Logan93 min
Jun 7, 1:21 PM MDTSpecial Weather StatementLBFSheridan24 min
Jun 7, 1:44 PM MDTSpecial Weather StatementLBFSheridan31 min
Jun 7, 2:14 PM MDTSpecial Weather StatementLBFSheridan31 min
Jun 7, 2:34 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Jun 7, 2:51 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden54 min
Jun 7, 4:06 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Sheridan84 min
Jun 7, 4:29 PM MDTSevere Thunderstorm WarningLBFDeuel46 min
Jun 7, 4:33 PM MDTSevere Thunderstorm WarningLBFCuster, Logan, Thomas87 min
Jun 7, 5:02 PM MDTSpecial Weather StatementLBFWheeler43 min
Jun 7, 5:27 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins48 min
Jun 7, 5:52 PM MDTSpecial Weather StatementLBFKeith38 min
Jun 7, 5:58 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFCuster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.